Alert archive / Kansas / Tornado Warnings in 1995

Tornado Warning 1, NWS Dodge City, KS

May 12, 1995Ellis County, Kansas

NWS Dodge City, KS issued this tornado warning at May 12, 1995, 6:20 PM CDT for Ellis County, Kansas. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
May 12, 1995, 6:20 PM CDT (23:20 UTC)
Expired
May 12, 1995, 7:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 122321
TORDDC
KSC051-130000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI MAY 12 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...NORTHEASTERN ELLIS COUNTY
 
AT 620 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO ON THE ELLIS
COUNTY LINE ABOUT 17 MILES NORTH OF HAYS...MOVING EAST/SOUTHEAST AT 30
MPH. PERSONS IN THE NORTHEAST PART OF ELLIS COUNTY SHOULD TAKE SHELTER
IMMEDIATELY. THE STORM WILL BE NORTH OF EMMERAM BY 635 PM.
 
IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO
TO A STRONG BUILDING. DO NOT USE YOUR CAR TO TRY TO OUTRUN A
TORNADO.  CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
HUTTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 3:56 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 12, 3:56 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT FRI MAY 12 1995

THIS EVENING/S FORECAST PROBLEM WILL BE THE FIRING TIME OF SEVERE OVER
DDC/S CWA AND THEN THE DURATION OF SAID SEVERE.

STILL APPEARS THAT NGM IS BEST MODEL FOR H5/7...H8 BOTH NGM AND ETA
ABOUT THE SAME...BLEND OF PCGRIDD/S ETA AND AVN APPEARS TO BE SFC MODEL
OF CHOICE.

THE LOW PRESSURE CENTRE WILL TRACK FROM JUST SOUTH OF GLD OVER
SOUTHWEST NEBRASKA TONIGHT AND DRAG IT/S COLD FRONT ACROSS WESTERN
KANSAS. THE DRYLINE...WHICH WAS LOCATED JUST WEST OF GCK AT 19Z...WILL
CONTINUE MOVING EAST THIS AFTERNOON AND EVENING WITH SEVERE FIRING OVER
AND TO THE EAST OF SAID DRYLINE.

THE UNMODIFIED 18Z SPECIAL SOUNDING AT DDC SHOWS LI=-3...CAPE=1357...
MODIFIED FOR THE EXPECTED HIGHER TEMPS AND DEW POINTS LATER THIS
AFTERNOON WILL GO CLOSER TO LI=-10 AND CAPE ABOUT 2000. THE GDA
PROFILER CONTINUES TO SHOW WESTERLY JET AT 400 MB OF 50 - 65 KTS. GOOD
SOUTHERLY LOW LEVEL JET REMAINS IN PLACE. SEVERE WEATHER IS ALREADY
FIRING UP AT GLD AND EXPECT SEVERE...POSSIBLY TORNADOES...LATER THIS
AFTERNOON AND THIS EVENING OVER DDC/S CWA.

AFTER FRONTAL PASSAGE...DRIER AIR AND SUBSISTENCE SHOULD BE IN PLACE
OVER WESTERN KS BETWEEN MIDNIGHT AND DAWN SATURDAY.

BELL

In the hours before

Special weather statement, May 12, 3:41 PM CDT, 2 hours 39 minutes before
KSZ063-077-078-088-122130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI MAY 12 1995

...TORNADO WATCH CANCELLED FOR FORD-GRAY-CLARK-AND FINNEY COUNTIES...

THE NATIONAL WEATHER SERVICE CANCELLED THE TORNADO WATCH PREVIOUSLY
ISSUED FOR 4 COUNTIES IN SOUTHWEST KANSAS.

THE WATCH IS CANCELLED FOR FORD-GRAY-CLARK AND FINNEY COUNTIES ONLY.
MUCH OF NORTHWEST AND CENTRAL KANSAS REMAINS IN THE WATCH AREA UNTIL 10
PM CDT.

A DRYLINE HAS PUSHED EASTWARD ALONG A SCOTT CITY TO SPEARVILLE AND
PROTECTION LINE.  THIS POSITION OF THE DRYLINE HAS REDUCED THE CHANCES
FOR SEVERE WEATHER TO THE WEST OF THIS LINE.

NOLLER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:50 AM CDTSevere Thunderstorm WarningDDCNess31 min

Nearby

Tornado Warnings in Kansas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.